Volume 10, Issue 6 (November-December 2016)                   IJT 2016, 10(6): 51-53 | Back to browse issues page


XML Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Jain D, Mittal A. Hair Dye Poisoning: Case Report and Review of Literature . IJT. 2016; 10 (6) :51-53
URL: http://ijt.arakmu.ac.ir/article-1-512-en.html
Department of Medicine, Pt. B.D. Sharma University of Health Sciences, Rohtak, Haryana, India. , jaindeepakdr@gmail.com
Abstract:   (1605 Views)

Background: Hair dye poisoning, with main toxic component paraphenylene diamine, is a medical emergency. It is on increasing trend in developing countries due to wide availability and low cost of hair dyes. It carries a high mortality and does not have any specific antidote.

Case Report:  Twenty three years old patient presented with breathelessness along with difficulty in speaking for one hour after consuming hair dye. He developed cervicofacial edema followed by rhabdomyolysis, myoglobinuria and acute kidney injury, classical of hair dye poisoning. Laboratory investigations revealed blood urea of 100 mg/dl and serum creatinine of 3.8 mg/dl. The serum creatinine phosphokinase (CPK) levels were 1230 U/L and urine myoglobin was positive. He was treated conservatively for acute kidney injury and discharged in stable condition.

Conclusion: Early diagnosis and treatment of poisoning due to hair dyes leads to improved prognosis, so widespread awareness is needed about this emerging form of poisoning.

Full-Text [PDF 132 kb]   (942 Downloads)    
Type of Study: case report | Subject: General

References
1. Osman M. Acute poisoning with hair dye containing PPD, the Gezera experience. J Arab Med Spec 2001:80-1.
2. Kumar S. Suicide by para-phenylenediamine poisoning. J Indian Acad Forensic Med 2010;32(2):163-4.
3. Nott H. Systemic poisoning by hair dye. Brit Med J 1924;1(3297):421-2. [DOI:10.1136/bmj.1.3297.421]
4. Sampathkumar K, Yesudas S. Hair dye poisoning and the developing world. J Emerg Trauma Shock. 2009;2(2):129-31. [DOI:10.4103/0974-2700.50749]
5. Sutrapu S, Jagadeeshwar K, Nagulu M, Vidyasagar J. Oxidative stress and anti-oxidant status in hair dye poisoning. IJPPR 2010;3:1-5.
6. Saito K, Murai T, Yabe K, Hara M, Watanabe H, Hurukawa T. Rhabdomyolysis due to paraphenylenediamine (hair dye) report of an autopsy case. Nihon Hiogaku 1990;44(5-6):469-74.
7. Yabe K. The effect of a p-phenylenediamine containing hair dye on the Ca2+ mobilization in the chemically skinned skeletal muscle of the rat. Nippon Hoigaku 1992;46(2):132-40.
8. Kumar R, Singh B, Sharma SR, Singh N, Singh J, SGRDIMSAR A. Acute renal failure due to paraphenylenediamine intoxication (hair colouring dye): report of a case and discussion of management guidelines based on a review of the literature. Medico-legal update. 2006;6.
9. Zeggwagh A, Abouqal R, Abidi K, Madani N, Zekraoui A, Kerkeb O, editors. Left ventricular thrombus and myocarditis induced by paraphenylenediamine poisoning. Ann Fr Anesth Reanim. 2003;22: 639-41. [DOI:10.1016/S0750-7658(03)00183-7]
10. Hayman M, Seidl EC, Ali M, Malik K. Acute Tubular Necrosis Associated with Propylene Glycol from Concomitant Administration of Intravenous Lorazepam and Trimethoprim‐Sulfamethoxazole. Pharmacotherapy 2003;23(9):1190-4. [DOI:10.1592/phco.23.10.1190.32753]
11. Verma R, Tewari N, Jaiswal S, Rastogi V, Singh D, Tiwari A. Fatal poisoning caused by oral ingestion of a hair dye. Internet J Emerg Intensive Care Med 2008;11(1):2.
12. Kallel H, Chelly H, Dammak H, Bahloul M, Ksibi H, Hamida CB, et al. Clinical manifestations of systemic paraphenylene diamine intoxication. J Nephrol 2005;18(3):308-9.
13. Suliman SM, Fadlalla M, Nasr MEM, Beliela MH, Fesseha S, Babiker M, et al. Poisoning with hair-dye containing paraphenylene diamine: Ten years experience. Saudi J Kidney Dis Transpl 1995;6(3):286-9.
14. Singla S, Miglani S, Lal A, Gupta P, Agarwal A. Para-phenylenediamine (PPD) poisoning. J Acad Clin Care Med 2005;6(3):236-8.

Add your comments about this article : Your username or Email:
CAPTCHA code

Send email to the article author


© 2019 All Rights Reserved | Iranian Journal of Toxicology

Designed & Developed by : Yektaweb